We are unable to display your institutional affiliation without JavaScript turned on.
Browse Book and Journal Content on Project MUSE

Find using OpenURL

Buy This Issue

Length of geodesics on a two-dimensional sphere

From: American Journal of Mathematics
Volume 131, Number 2, April 2009
pp. 545-569 | 10.1353/ajm.0.0042



Let $M$ be an arbitrary Riemannian manifold diffeomorphic to $S^2$. Let $x,y$ be two arbitrary points of $M$. We prove that for every $k=1,2,3,\ldots$ there exist $k$ distinct geodesics between $x$ and $y$ of length less than or equal to $(4k^2-2k-1)d$, where $d$ denotes the diameter of $M$.

To prove this result we demonstrate that for every Riemannian metric on $S^2$ there are two (not mutually exclusive) possibilities: either every two points can be connected by many ``short" geodesics of index $0$, or the resulting Riemannian sphere can be swept-out by ``short meridians".

You must be logged in through an institution that subscribes to this journal or book to access the full text.


Shibboleth authentication is only available to registered institutions.

Project MUSE

For subscribing associations only.